Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 162, NWS Springfield, MO

June 2, 2009Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 2, 2009, 12:10 PM CDT for Maries County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 12:10 PM CDT (17:10 UTC)
Expired
Jun 2, 2009, 12:45 PM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Maries County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:33 PM CDTTSTM WND DMGBelle, MOTREE FELL AND DOWNED POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 021710
SVRSGF
MOC125-021745-
/O.NEW.KSGF.SV.W.0162.090602T1710Z-090602T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 1245 PM CDT.

* AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BELLE...OR 17 MILES NORTH OF
  ROLLA...MOVING NORTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLE BY 1225 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3829 9165 3815 9164 3809 9173 3822 9186
      3830 9177 3830 9166
TIME...MOT...LOC 1710Z 227DEG 20KT 3819 9174

$$

SCHAUMANN
2 follow-up statements
000 
WWUS53 KSGF 021722
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT TUE JUN 2 2009

MOC125-021745-
/O.CON.KSGF.SV.W.0162.000000T0000Z-090602T1745Z/
MARIES MO-
1222 PM CDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN MARIES COUNTY...

AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTHWEST OF
OWENSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLE BY 1230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3829 9165 3817 9165 3815 9173 3825 9182
      3830 9177 3830 9166
TIME...MOT...LOC 1722Z 209DEG 18KT 3825 9172

$$

SCHAUMANN
000 
WWUS53 KSGF 021738
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1238 PM CDT TUE JUN 2 2009

MOC125-021748-
/O.EXP.KSGF.SV.W.0162.000000T0000Z-090602T1745Z/
MARIES MO-
1238 PM CDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARIES COUNTY
EXPIRES AT 1245 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3829 9165 3817 9165 3815 9173 3825 9182
      3830 9177 3830 9166
TIME...MOT...LOC 1738Z 209DEG 18KT 3832 9167

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:23 AM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 6:23 AM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT TUE JUN 2 2009

.DISCUSSION...

MAIN FOCUS WITH THIS FORECAST PACKAGE WILL BE CONVECTION AND
SEVERE CHANCES TODAY THROUGH WEDNESDAY.

CONVECTION CONTINUES TO DEVELOP OVER NORTHEAST KANSAS EARLY THIS
MORNING ALONG AND NORTH OF THE SURFACE FRONTAL BOUNDARY. LOW LEVEL
JET CONTINUES TO FEED DECENT MOISTURE INTO THE AREA FROM THE
SOUTH. OUTFLOW FROM THIS THUNDERSTORM COMPLEX PUSHING SOUTH INTO
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

AN UPPER SHORTWAVE DROPPING SOUTHEAST ACROSS THE UPPER MS VALLEY
TODAY AND TONIGHT WILL ALLOW STATIONARY BOUNDARY TO THE NORTH TO
BEGIN ADVANCING SOUTH AND SHOULD BE BISECTING THE WESTERN/NORTHERN
CWA BY EARLY EVENING. STRONG TO SEVERE STORMS WILL BE POSSIBLE
LATE AFTERNOON AND EVENING ALONG THESE BOUNDARIES AS INCREASING
LOW LEVEL MOISTURE AND AFTERNOON HEATING AHEAD OF FRONT ALLOW
CAPES TO INCREASE INTO THE 1500-2500 J/KG RANGE. BULK SHEAR NOT
ALL THAT IMPRESSIVE FOR THE CWA AND THINKING IS MAIN SEVERE
WEATHER HAZARDS WOULD BE WITH DAMAGING WIND AND HAIL.

AS LOW LEVEL MOISTURE INCREASES OVER THE CWA TODAY...PW VALUES
WILL INCREASE INTO THE 1.5-1.6 IN. RANGE. SHORTWAVE ENERGY WILL BE
MOVING IN FROM THE WEST THIS EVENING AND TONIGHT WITH LOW LEVEL
JET FEEDING INTO THE AREA LATE TONIGHT. AREA OVER SOUTHEAST KANSAS
AND THE SOUTHWEST CORNER OF MISSOURI INTO CENTRAL MISSOURI LOOKS
LIKE THE REGION WITH THE HIGHEST POTENTIAL FOR HEAVY RAIN TONIGHT
INTO WEDNESDAY AND AM PONDERING A FLASH FLOOD WATCH.

PRECIPITATION CHANCES WILL LINGER INTO WEDNESDAY NIGHT OVER SOUTH
CENTRAL MISSOURI WITH SHORTWAVE ENERGY CONTINUING TO PUSH ACROSS
THE AREA AND 850 FRONT SLOW TO PUSH THROUGH. CLOUDS/PRECIPITATION
AND COOLER AIR MASS BEHIND FRONT WILL KEEP WEDNESDAYS HIGHS FROM
THE UPPER 60S TO LOW 70S IN MOST LOCATIONS IN THE CWA.

DRY AND COOLER THAN NORMAL TEMPERATURES ARE EXPECTED ON THURSDAY
AS SURFACE RIDGE BUILDS INTO THE AREA.

NOT MUCH CHANGE TO DAYS 4 AND 5 BUT COULD SEE SOME PRECIPITATION
FRIDAY NIGHT INTO SATURDAY AS GFS SHOWS UPPER SHORTWAVE ENERGY
MOVING ACROSS SOUTHERN KANSAS INTO MISSOURI.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF SOUTHERN MISSOURI CAN EXPECT VFR
CONDITIONS UNTIL THUNDERSTORMS DEVELOP SOMETIME LATE THIS AFTERNOON
AND THROUGH TONIGHT.

A COLD FRONT WILL SLOWLY SAG INTO THE REGION...MEANWHILE...AN UPPER
LEVEL DISTURBANCE WILL HELP TRIGGER THUNDERSTORMS ALONG THIS FRONT.
ANY STORMS THAT DIRECTLY IMPACT AN AIRPORT WILL CAUSE FLIGHT
CONDITIONS TO DETERIORATE.  STORMS WILL BE POSSIBLE THROUGH THE END
OF THE 24 HOUR TAF PERIOD.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 2, 4:25 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 AM CDT TUE JUN 2 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
425 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT OVER THE
MISSOURI OZARKS AND SOUTHEAST KANSAS AS A FRONT BEGINS TO SHIFT
SOUTH INTO THE REGION. THE FRONT WILL INTERACT WITH INCREASING
AFTERNOON INSTABILITY AND MOISTURE FOR SOME STRONG TO SEVERE
THUNDERSTORMS ALONG THE FRONT. THE BEST CHANCE OF SEVERE STORMS
WILL BE NORTH AND WEST OF A COLUMBUS KANSAS TO LAKE OF THE OZARKS
LINE THIS AFTERNOON THROUGH MID EVENING. THE MAIN HAZARDS EXPECTED
WILL BE WITH LARGE HAIL AND DAMAGING WIND.

IN ADDITION TO THE POSSIBILITY OF SEVERE STORMS...VERY HEAVY RAIN
AND SLOW MOVING THUNDERSTORMS WILL BE POSSIBLE AND MAY LEAD TO
FLASH FLOODING. RAINFALL AMOUNTS OF 1 TO 2 INCHES OF RAIN WILL BE
POSSIBLE OVER WESTERN AND CENTRAL MISSOURI INTO SOUTHEAST KANSAS
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT STARTING THIS EVENING
AND CONTINUING THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WITH HEAVY RAIN WILL LIKELY BE ONGOING ACROSS THE
AREA WEDNESDAY MORNING AND WILL GRADUALLY SHIFT EAST AND SOUTH
THROUGH THE MISSOURI OZARKS DURING THE DAY AND WEDNESDAY NIGHT.
THE HEAVIEST RAIN WILL LIKELY OCCUR OVER SOUTHERN MISSOURI WHERE 1
TO 2 INCHES OF ADDITIONAL RAIN WILL BE POSSIBLE AND MAY LEAD TO
MORE FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:29 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more23 hr
Jun 2, 4:07 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.